Arizona, 2015

Damaging Wind in Arizona, July 9, 2015

July 9, 2015 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced damaging winds in Joseph City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced damaging winds in Joseph City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 9, 9:50 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 9:50 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST THU JUL 9 2015

.SYNOPSIS...A DRIER AIR MASS WILL MOVE ACROSS CENTRAL AND WESTERN
ARIZONA WITH THUNDERSTORM ACTIVITY CONTINUING OVER APACHE AND
NAVAJO COUNTY...AND LOWER CHANCES OF SHOWERS AND THUNDERSTORMS
ELSEWHERE TODAY AND FRIDAY. FOR THE WEEKEND...MOISTURE WILL
SPREAD WESTWARD ONCE AGAIN...WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS RETURNING TO ALL OF NORTHERN ARIZONA BY MONDAY.

&&

.UPDATE...SENT AN UPDATE TO THE FORECAST A SHORT TIME AGO TO
REFLECT A HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS OVER NAVAJO,
APACHE AND NORTHEAST GILA COUNTIES. MOISTURE HAS ACTUALLY
INCREASED OVER EASTERN ARIZONA SINCE YESTERDAY AS SOUTHERLY FLOW
AHEAD OF THE CALIFORNIA TROUGH HAS PULLED IN DEEPER MOISTURE. THE
AIR MASS NORTHWEST OF A PAYSON TO KAYENTA LINE, INCLUDING COCONINO
AND YAVAPAI COUNTIES, IS MUCH DRIER TODAY COMPARED TO YESTERDAY
AND ONLY A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS IS EXPECTED
OVER THE HIGHER TERRAIN. FOR EASTERN ARIZONA, INCREASED WIND
SHEAR WILL LEAD TO A CHANCE OF A FEW STRONG TO POSSIBLY SEVERE
THUNDERSTORMS THROUGH THIS AFTERNOON BUT THIS WILL DEPEND ON
INSTABILITY. THE STORM THREAT WILL COME TO AN END OVER EASTERN AZ
BY MID TO LATE EVENING, WITH MUCH DRIER WEATHER AREA WIDE FOR
FRIDAY.

&&

.PREV DISCUSSION /350 AM MST/...LOW PRESSURE WAS CENTERED NEAR
CENTRAL CALIFORNIA. THIS SYSTEM IS FORECAST TO PRODUCING A DRIER
AND BREEZIER SOUTHWEST FLOW OVER ARIZONA. AS A RESULT, SHOWER AND
THUNDERSTORM ACTIVITY IS EXPECTED MAINLY OVER NAVAJO AND APACHE
COUNTIES TODAY WITH FEWER STORMS ELSEWHERE. FRIDAY SHOULD BE DRY
WITH JUST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER
PORTIONS OF NAVAJO AND APACHE COUNTIES. HIGH TEMPERATURES TODAY
AND FRIDAY WILL BE 5-10 DEGREES BELOW NORMAL, ALONG WITH
INCREASED AFTERNOON SOUTHWEST WINDS.

BY SATURDAY AND SUNDAY...THE LOW PRESSURE SYSTEM THAT WAS CENTERED
OVER CENTRAL CALIFORNIA/SOUTHERN NEVADA WILL HAVE MOVED ON INTO
THE CENTRAL U.S...ALLOWING THE HIGH PRESSURE CENTER TO BEGIN TO
BUILD BACK INTO THE AREA. AS THE HIGH BUILDS BACK IN THIS WILL
ALLOW THE RETURN OF A MOIST MONSOON CIRCULATION. THE MOISTURE AND
INSTABILITY FIRST RETURNS TO PORTIONS OF THE MOGOLLON RIM AND
WHITE MOUNTAINS WITH INCREASED THUNDERSTORM ACTIVITY THERE ON
SATURDAY... THEN MOVING FARTHER NORTHWEST INTO PORTIONS OF
YAVAPAI AND COCONINO COUNTY ON SUNDAY.

FOR NEXT WEEK MONDAY THROUGH THURSDAY...A LOW TO MODERATE GRADE
MONSOON WITH SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM
ACTIVITY CAN BE EXPECTED.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED THUNDERSTORMS WILL
DEVELOP EAST OF A K0V7-KSOW LINE...WITH SLIGHT CHANCES FOR
THUNDERSTORMS OVER HIGHER TERRAIN ELSEWHERE THROUGH 04Z. MVFR/IFR
CONDITIONS WILL BE POSSIBLE NEAR STRONGER CELLS. SOME STORMS MAY
BECOME SEVERE WITH 50KT PLUS WINDS AND HAIL OVER 1 INCH IN
DIAMETER.

AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM OVER THE WEST COAST WILL BRING
A DRIER WESTERLY FLOW TO ARIZONA. AS A RESULT...EXPECT DECREASING
SHOWER ACTIVITY...EXCEPT OVER FAR EASTERN ARIZONA WHERE ENOUGH
MOISTURE WILL REMAIN TO CAUSE A CHANCE OF SHOWERS AND THUNDERSTORMS.

SATURDAY THROUGH MONDAY...MOISTURE AND INSTABILITY WILL BE ON THE
INCREASE AS HIGH PRESSURE BUILDS ACROSS NORTHERN ARIZONA FROM THE
EAST. ON SATURDAY...THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL BE ACROSS EASTERN ARIZONA...WITH GOOD CHANCES FOR STORMS
EXPANDING TO INCLUDE ALL OF NORTHERN ARIZONA BY EARLY NEXT WEEK.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/TC
AVIATION...MAS
FIRE WEATHER...RR

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 9, 9:34 AM MST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
934 AM MST THU JUL 9 2015

AZZ010-011-013-014-016>018-039-040-100200-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
934 AM MST THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA AND NORTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THIS AFTERNOON GENERALLY EAST OF A LINE FROM PAYSON TO
KAYENTA. A FEW STORMS COULD BECOME STRONG OR SEVERE...WITH HAIL UP
TO ONE INCH IN DIAMETER AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER CONDITIONS ARE FORECAST FOR FRIDAY WITH MOISTURE AND
THUNDERSTORM CHANCES GRADUALLY RETURNING FOR THE WEEKEND AND EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 9, 12:24 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1224 PM MST THU JUL 9 2015

AZZ010-092000-
CHINLE VALLEY-
1224 PM MST THU JUL 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NAVAJO AND
FAR NORTHWESTERN APACHE COUNTIES...

AT 1223 PM MST...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF MONUMENT
VALLEY VISITORS CENTER...MOVING NORTH NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MONUMENT VALLEY VISITORS CENTER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3679 11007 3684 11025 3700 11017 3700 10992
TIME...MOT...LOC 1923Z 200DEG 26KT 3687 11014

MOTTICE
Special weather statement, Jul 9, 12:41 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1241 PM MST THU JUL 9 2015

AZZ009-010-039-092000-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-BLACK
MESA AREA-
1241 PM MST THU JUL 9 2015

...STRONG THUNDERSTORMS ARE AFFECTING FAR NORTHERN NAVAJO COUNTY...

AT 1240 PM MST...STORNG THUNDERSTORMS WERE LOCATED 11 MILES NORTH OF
NAVAJO NATIONAL MONUMENT...MOVING NORTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3700 11033 3685 11039 3689 11060 3700 11057
TIME...MOT...LOC 1940Z 190DEG 21KT 3693 11046

MOTTICE
Local storm report, Jul 9, 12:50 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1250 PM MST THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             1 ESE MONUMENT VALLEY   36.98N 110.11W
07/09/2015  E0.50 INCH       NAVAJO             AZ   TRAINED SPOTTER

            A LOT OF HAIL AT THE MONUMENT VALLEY VISITORS CENTER.
            MOSTLY AROUND A HALF INCH OR SMALLER.

&&

EVENT NUMBER FGZ1500085

CLM
Special weather statement, Jul 9, 1:24 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
124 PM MST THU JUL 9 2015

AZZ040-092045-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
124 PM MST THU JUL 9 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN COCONINO AND
WEST CENTRAL NAVAJO COUNTIES...

AT 122 PM MST...A STRONG THUNDERSTORM WAS 14 MILES SOUTHWEST OF
KYKOTSMOVI...OR 36 MILES WEST OF KEAMS CANYON...MOVING NORTH
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOPI RESERVATION.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3562 11078 3568 11092 3592 11083 3584 11060
TIME...MOT...LOC 2022Z 197DEG 36KT 3571 11082

MOTTICE
Special weather statement, Jul 9, 1:29 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
129 PM MST THU JUL 9 2015

AZZ013-040-092100-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
129 PM MST THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NAVAJO COUNTY UNTIL 200
PM MST...

AT 128 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JOSEPH CITY...OR 22 MILES EAST OF WINSLOW...MOVING NORTHEAST AT 40
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JOSEPH CITY. INTERSTATE 40 BETWEEN JOSEPH CITY AND HOLBROOK.

LAT...LON 3483 11031 3496 11046 3526 11019 3505 10995
TIME...MOT...LOC 2028Z 227DEG 36KT 3496 11032

JJ
Special weather statement, Jul 9, 2:09 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
209 PM MST THU JUL 9 2015

AZZ009-039-092130-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-BLACK MESA AREA-
209 PM MST THU JUL 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COCONINO AND
FAR NORTHWESTERN NAVAJO COUNTIES...

AT 206 PM MST...A STRONG THUNDERSTORM WAS 7 MILES SOUTH NAVAJO
MOUNTAIN TRADING POST...OR 35 MILES EAST OF PAGE...MOVING NORTHEAST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3680 11079 3689 11094 3700 11086 3700 11055
TIME...MOT...LOC 2106Z 218DEG 23KT 3690 11082

MOTTICE

The radar

The Flagstaff radar (KFSX), 90 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Navajo

When
July 9, 2:10 PM MST
Where
Navajo County, Joseph City to 2 mi E of Joseph City
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.950, -110.330

A thunderstorm wind gust knocked down a medium sized tree on Main Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596687.